General Question

echotech10's avatar

Why has one of my medications been reappearing in my stool?

Asked by echotech10 (897 points ) April 20th, 2011

I am on several medications for my heart. I also have a mild case of IBS (Irritable Bowel Syndrome). When I went to have my bowel movement this morning, it looked as though one of my medications reappeared in my stools. This particular medication is in the form of a capsule, and the capsule is white and blue in color. What is going on? Does this mean that my body is not absorbing this medication like it is supposed to? This medication is essential for my heart. What do I do?

Observing members: 0 Composing members: 0

6 Answers

tedibear's avatar

Call your doctor’s office NOW. Or at a minimum, call your pharmacist. Please, if you’re not getting your medication, well, that sounds pretty bad to me. Does it look like the whole capsule or just the outside covering? You need to talk to a professional about this.

marinelife's avatar

Some medicines are designed to come out of the system looking intact even though the medicine has been absorbed. Don’t panic.

Simply call the pharmacist and ask.

JLeslie's avatar

Call your doctor or pharmacist for sure. It is unfortunately not unheard of for pills and capsules to stay intact through the digestive process. If your medication can be tested in your blood for levels, you might want to get that checked. It it were a pill I would say you could split it when you take it, and it would be more likely to break down, but capsules typically should not be opened. It might be advisable to drink more water when you take it, if you swallow it with very little water, again so it has more chance to dissolve. You might also look into getting your medication via skin patch if possible or sub q.

This also could be a clue if you have some vitamin and mineral diffeciencies that you do not absorb your nutrition well. You might want to check your B vitamins, D , and some others next doctors appointment.

faye's avatar

Some meds are to be taken with food and some meds are meant to dissolve in your small intestine. If your bowels empty too fast, maybe you just need a change of med. There aren’t many heart conditions that would deteriate to emergency just missing a couple of pills so don’t woory too much. Stress is worse for you.

buster's avatar

marinelife is right. Some pills are designed to slow release and they fill with stomach juices and what not then slowly release there contents while passing through you undigested. Concerta pills a form ritalin will pass right through you. Here is a picture of how this pill works and why it passes through you mostly intact.

JLeslie's avatar

Interesting.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther